Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 135, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 22, 2017, 8:36 PM CDT for Floyd County, Iowa. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2017, 8:36 PM CDT (01:36 UTC)
- Expired
- Jun 22, 2017, 9:15 PM CDT
- In force
- 39 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Floyd County, IA
The radar
The La Crosse radar (KARX), 149 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 8:44 PM CDT | TSTM WND DMG | Floyd, IA | SEVERAL LARGE TREE LIMBS WERE BLOWN DOWN |
| Jun 22, 8:50 PM CDT | HAIL 1 | Floyd, IA | PEA TO QUARTER SIZED HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
142 WUUS53 KARX 230136 SVRARX IAC067-230215- /O.NEW.KARX.SV.W.0135.170623T0136Z-170623T0215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service La Crosse WI 836 PM CDT THU JUN 22 2017 The National Weather Service in La Crosse has issued a * Severe Thunderstorm Warning for... Northeastern Floyd County in north central Iowa... * Until 915 PM CDT * At 836 PM CDT, a severe thunderstorm was located near Floyd, or 8 miles northwest of Charles City, moving east at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Floyd around 845 PM CDT. Charles City around 850 PM CDT. Other locations impacted by this severe thunderstorm include Colwell, Idlewilde State Park, Colwell County Park, Bunns Woods County Park and Midway. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4321 9291 4321 9255 4299 9256 4305 9292 TIME...MOT...LOC 0136Z 274DEG 24KT 4313 9281 HAIL...1.00IN WIND...<50MPH $$ Hollan
2 follow-up statements
242 WWUS53 KARX 230150 SVSARX Severe Weather Statement National Weather Service La Crosse WI 850 PM CDT THU JUN 22 2017 IAC067-230215- /O.CON.KARX.SV.W.0135.000000T0000Z-170623T0215Z/ Floyd IA- 850 PM CDT THU JUN 22 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR NORTHEASTERN FLOYD COUNTY... At 850 PM CDT, a severe thunderstorm was located over Floyd, or near Charles City, moving east at 30 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe thunderstorm will remain over mainly rural areas of northeastern Floyd County, including the following locations: Colwell, Idlewilde State Park, Howardville, Carrville and Colwell County Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4321 9281 4321 9255 4299 9256 4305 9282 TIME...MOT...LOC 0150Z 274DEG 24KT 4312 9268 HAIL...1.00IN WIND...<50MPH $$ Hollan
180
WWUS53 KARX 230215
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
915 PM CDT THU JUN 22 2017
IAC067-230224-
/O.EXP.KARX.SV.W.0135.000000T0000Z-170623T0215Z/
Floyd IA-
915 PM CDT THU JUN 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FLOYD COUNTY WILL
EXPIRE AT 915 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. Additional storms
are possible this evening.
LAT...LON 4321 9281 4321 9255 4299 9256 4305 9282
TIME...MOT...LOC 0214Z 274DEG 24KT 4311 9247
$$
HollanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 6:00 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jun 22, 6:00 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 600 PM CDT Thu Jun 22 2017 .SHORT TERM...(Tonight through Friday Night) Issued at 153 PM CDT Thu Jun 22 2017 Surface analysis shows a cold front extending from east central to far southwest WI and then into northeast IA. Meanwhile, water vapor imagery showing a weak mid-level trough dropping southeast through MN. Lift and frontogenesis ahead of this trough was producing widespread showers and thunderstorms across the south half of MN and much of WI. Cloud cover and precipitation keeping temperatures in check with readings at 1 PM ranging from the middle 60s to the middle 70s. The mid-level trough and associated frontogenesis will continue to slip slowly southeast through the area this evening, fueling shower/thunderstorm activity. Highest severe threat at this point through this evening looks to be tied closer to the surface cold front/higher CAPE pool across far southwest WI into northeast IA. Large hail and damaging winds would be the main threats. Another concern will be threat for some heavier rainfall and potential for localized ponding of water where convection trains. However, the trough/frontogenesis will be fairly progressive, exiting southeast of the area soon after midnight. For this reason, will hold off on Flash Flood headlines for now. Drier/cooler air filters in to the region Friday on breezy northwest winds. There will be a slight chance for showers across northern WI in cooler cyclonic flow aloft. The rest of the area should just see a build up in cumulus given steep lower level lapse rates. Otherwise, plan on highs only in the upper 60s to the middle 70s or some 10 degrees below seasonal norms. Partly cloudy/fairly chill conditions for Friday night with lows in the upper 40s to the lower 50s. .LONG TERM...(Saturday through Thursday) Issued at 153 PM CDT Thu Jun 22 2017 Cool conditions to last through the weekend into Monday as long wave troughing takes hold across the region. Several embedded shortwave trough drop into the region in northwest flow aloft for periodic shower/isolated storms. A couple rather vigorous troughs dropping through Saturday and Sunday afternoon/early evening will bear some watching. NAM Bufkit shows an Inverted-V type environment with 600- 1200J/kg 0-3km MUCAPE and lower Wetbulb Zero heights. This could produce a few stronger storms with hail and gusty winds. Otherwise, plan on highs Saturday through Monday mainly in the 60s with overnight lows in the mid 40s to near 50. Tuesday through Thursday will see a slow warm-up as mid-level heights build. Tuesday looks dry but then shower/thunder chances return Tuesday night through Thursday as latest GFS/ECMWF bring a cold front through the Northern Plains into the Upper Mississippi River Valley. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 600 PM CDT Thu Jun 22 2017 Cigs: expecting mostly vfr cigs through mid/late evening as scattered/broken line of convection sinks southeast across the area. Could drop into mvfr for a short period. Skies should scatter before 06z, and mostly hold sct until Fri afternoon. With hefty low level lapse rates and good low level cold air advection, should see some afternoon cu development...sct/bkn. Can't rule out some mvfr cigs, but will keep vfr for now. WX/vsby: sloping south-north frontogenetic region associated with a passing cold front, along with some help aloft from a shortwave, will continue to fire some shra/ts into the mid evening hours. Heavy rain will accompany any storm, with reductions to around 2sm at times. Could see a few isolated showers later Friday afternoon, although models generally just suggesting some aggravated cu. Winds: north northwest through Friday, with gusts kicking in thanks to mixing by late morning. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...DAS LONG TERM....DAS AVIATION.....Rieck
Hazardous weather outlook, Jun 22, 11:44 AM CDT, 8 hours 52 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1144 AM CDT Thu Jun 22 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-231200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1144 AM CDT Thu Jun 22 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are expected into tonight. A few storms may be severe with large hail and damaging winds mainly south of I-90, but heavy rain will be the main impact. Areas that receive repeated rounds of thunderstorms with heavy downpours may result in some localized flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated thunderstorms are possible at times Saturday through Monday with thunderstorms also possible on Wednesday. The probability for severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested today. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. DAS/Makowski
In the hours before
Special weather statement, Jun 22, 7:55 PM CDT, 41 minutes before
Special Weather Statement National Weather Service La Crosse WI 755 PM CDT Thu Jun 22 2017 IAZ008>011-018-019-029-030-MNZ094>096-WIZ053>055-061-230400- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Mower-Fillmore-Houston-Vernon-Crawford-Richland-Grant- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Austin, Preston, Caledonia, Viroqua, Prairie Du Chien, Richland Center, and Platteville 755 PM CDT Thu Jun 22 2017 ...Scattered Storms This Evening... Storms will continue to develop this evening, all capable of producing very heavy downpours - which could result in localized street flooding. In addition, the strongest storms could yield small hail up to 1/2 inch. If you have evening plans, be prepared to find indoor shelter when storms approach. Also, never cross flooded roadways. Rieck
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 9:08 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw | 52 min |
| Jun 22, 10:43 PM CDT | Severe Thunderstorm Warning | ARX | Fayette | 32 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.